Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the index of a number field


Author: Enric Nart
Journal: Trans. Amer. Math. Soc. 289 (1985), 171-183
MSC: Primary 11R21; Secondary 12F05
DOI: https://doi.org/10.1090/S0002-9947-1985-0779058-2
MathSciNet review: 779058
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Arithmetic invariants are found which determine the index $ i(K)$ of a number field $ K$. They are used to obtain an explicit formula under certain restrictions on $ K$. They provide also a complete explanation of a phenomenon conjectured by Ore [ $ {\mathbf{8}}$] and showed by Engstrom in a particular case [ $ {\mathbf{2}}$].


References [Enhancements On Off] (What's this?)

  • [1] R. Dedekind, Über den Zusammenhang der Theorie der Ideale und der Theorie der höhere Kongruenzen, Abh. Königl. Ges. Wiss. Göttingen 23 (1878), 1-23.
  • [2] H. T. Engstrom, On the common index divisors of an algebraic field, Trans. Amer. Math. Soc. 32 (1930), 223-237. MR 1501535
  • [3] H. Hasse, Number theory, Springer-Verlag, Berlin and New York, 1980. MR 562104 (81c:12001b)
  • [4] K. Hensel, Über den grössten gemeinsamen Teiler aller Zahlen welche durch eine ganze Funktion von n Veränderlichen darstellbar sind, J. Reine Angew. Math. 116 (1896), 350-356.
  • [5] M. Krasner, Nombre des extensions d'un degreé donné d'un corps $ {\text{P}}$-adique, Coll. Tend. Géom. en Algèbre, Paris, 1966, pp. 143-169. MR 0225756 (37:1349)
  • [6] W. Narkiewicz, Elementary and analytic theory of algebraic numbers, Monograf. Mat., No. 57, PWN, Warsaw, 1974. MR 0347767 (50:268)
  • [7] Ö. Ore, Zur Theorie der algebraischen Körper, Acta Math. 44 (1923), 219-314. MR 1555187
  • [8] -, Newtonsche Polygone in der Theorie der algebraischen Körper, Math. Ann. 99 (1928), 84-1117. MR 1512440
  • [9] J. Śliwa, On the nonessential discriminant divisor of an algebraic number field, Acta Arith. 42 (1982), 57-72. MR 678997 (85b:11097)
  • [10] A. A. Sukallo, On determination of the index of a field of algebraic numbers, Rostov. Gos. Univ. Uc. Zap., Fiz.-Mat. Fak. 32 (1955), 37-42. (Russian) MR 0075235 (17:714c)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11R21, 12F05

Retrieve articles in all journals with MSC: 11R21, 12F05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0779058-2
Keywords: Index of a number field, Ore's conjecture
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society